FDA Warns of Bleeding Risks Associated with Certain OTC Antacids

Alka Seltzer, Bromo Seltzer among over-the-counter products vulnerable patients should avoid, FDA says
Alka Seltzer, Bromo Seltzer among over-the-counter products vulnerable patients should avoid, FDA says

HealthDay News — Antacids that contain aspirin may cause stomach or intestinal bleeding in rare cases, U.S. Food and Drug Administration officials said Monday.

Since it issued a warning about serious bleeding risk with aspirin in 2009, the FDA has recorded 8 new cases of serious bleeding caused by aspirin-containing antacid products sold over-the-counter, which include Alka Seltzer and Bromo Seltzer. In some of those cases, patients required a blood transfusion, the agency said in a news release.

People with a higher risk of serious bleeding with aspirin-containing antacid products include those: aged 60 and older; with a history of stomach ulcers or bleeding problems; who take anticoagulants; who take steroid medication; who take other medicines containing nonsteroidal anti-inflammatory drugs such as ibuprofen or naproxen; and who drink three or more alcoholic drinks a day.

"Today we're focusing on bleeding risk specifically with antacid-aspirin products used to treat upset stomach or heartburn. We're not telling people to stop taking aspirin altogether," Karen Murry Mahoney, MD, Deputy Director of the Division of Nonprescription Drug Products at the FDA, said in a statement.

More Information

Loading links....